If you’re looking for an acne treatment, chances are you’ve heard of Accutane, the original brand name of a drug also known as isotretinoin. Accutane is a powerful medication used to treat even the most severe cases of acne. More than 2 million people have a history of taking Accutane for their acne, so a lot more people know about the drug and its possible side effects.

Because it is such a potent drug, certain precautions are required to ensure the safety of patients being treated with Accutane. These precautions can sometimes cause confusion or anxiety about starting a treatment regimen of their own.

In this article, we’ll try to eliminate some of that worry by answering the five most frequently asked questions about using Accutane to treat your acne.

Questions 1: Can I take vitamin or herbal supplements while taking Accutane?

Herbal products undergo very little, if any, FDA regulation for safety and effectiveness. Due to this lack of oversight, the side effects of herbal products are not well studied, so it’s best to avoid herbal supplements while taking Accutane.

Many herbal products are marketed as “natural,” which makes them appear to be safe to use. However, this is not always the case. Many herbal supplements can have serious health consequences. For example, some herbal supplements have been linked to unwanted side effects, including high blood pressure, stroke, heart attack, and psychiatric side effects.

A variety of other complications and side effects of herbal products have also been described in various reports, including the potential for potentially dangerous liver damage while being treated with Accutane, which has been handled in liver.

At the Advanced Acne Treatment Institute, we have seen patients with elevated liver enzymes when monthly blood tests while on Accutane were found to be due to herbal supplements.

Other supplements may have adverse interactions with other prescription medications when taken together. For example, some herbs have been reported to interfere with the effectiveness of oral contraceptives with potentially serious consequences when taken with Accutane, which is a teratogen.

Certain herbs can interfere with the absorption of medications, which may also affect the safety and effectiveness of treatment with Accutane.

Vitamin A supplements should also be avoided while taking Accutane. Accutane is a derivative of Vitamin A and Accutane side effects may be increased if Vitamin A supplements are taken while taking Accutane.

Similar to herbal supplements, vitamins receive very little oversight from the FDA. While generally considered safe and effective by most consumers, the reality is that there is little oversight for these products.

Question 2: Can I work out at the gym while taking Accutane?

A frequent question we hear is whether continuing to exercise and work out at the gym is compatible with Accutane treatment.

Accutane may be associated with mild low back pain and mild joint pain, especially in the knees. Although infrequent, when these symptoms do occur, it is usually relatively early in treatment with Accutane. Consequently, patients rarely have to stop treatment. Usually, the discomfort will go away on its own over time without any intervention.

In our experience at the Advanced Acne Institute, Accutane patients who perform active exercises and body building routines can sometimes be at increased risk for joint pain that often resolves by adjust their fitness level.

We have also seen patients who participated in sports and dance programs whose low back pain improved after inactivity.

In addition, we have had patients participating in competitive running who reported pain in their knee that coincided with their intensity of activity.

Back pain has also been reported to occur in patients performing strenuous weight-lifting activities.

We generally do not discourage patients from continuing their exercise routine, but we do warn them to avoid overexertion.

Accutane has been associated with a limited number of reports in association with mildly elevated blood tests indicating mild muscle damage. Blood test results are usually unrelated to symptoms and are not considered dangerous yet. Rare events of more serious muscle damage associated with Accutane treatment and very strenuous exercise have been reported, and one fatal case report has been published.

Recommendations regarding the continuation of physical activity during treatment with Accutane should be based on the individual circumstances of each patient. In general, strenuous or active sporting activities should be avoided during treatment with Accutane.

Question 3: Can I go out in the sun while taking Accutane?

Accutane blocks oil production in the skin. As a result, the skin becomes very dry and more sensitive to the environment. Patients may become very sensitive to sun exposure and may burn more easily, although precise studies on this topic are not yet available.

However, you should avoid going to the beach or swimming pool while taking Accutane.

Patients should use an acne-safe sunscreen and sun-protective clothing during Accutane treatment.

Patients taking low doses of Accutane experienced fewer sunburns.

At the Advanced Acne Institute, some patients ignore sun protection guidelines and get rid of sunburn. However, some people who ignore warnings to stay out of the sun actually get very serious sunburns.

If appropriate sun protection is used and sunscreen is reapplied, patients can continue to participate in outdoor sporting activities as long as they are careful not to overexpose the sun or get sunburned. sunburn.

Question 4: Can I have laser hair removal or facial and body hair removal while using Accutane?

Accutane makes the skin very dry and sensitive and can lead to the surface of the skin becoming more fragile. Therefore, it is important to avoid “damaging” contact, i.e. anything that irritates or damages the surface of the skin, such as harsh skin care products and exfoliants. chemical death causes excessive irritation.

Laser treatments, such as laser hair removal, can be harmful to sensitive skin surfaces and are generally not recommended during treatment with Accutane or for 6-12 months after completing treatment with Accutane.

However, limited studies have been reported showing laser hair removal to be safe and effective in patients receiving concomitant treatment with Accutane. However, caution should be exercised before contemplating laser treatment in Accutane therapy.

At Advanced Acne Treatment Institute, we do not recommend laser treatment until skin has fully recovered from Accutane treatment. Likewise, other hair removal procedures such as facial or body waxing can also damage the skin while using Accutane. These procedures can result in the shedding of the sensitive skin surface, leaving an open wound that can heal with discoloration.

Patients must be very careful to avoid these types of procedures while taking Accutane. Instead, you can use other hair removal techniques such as threading or gentle shaving.

Question 5: Can I drink alcohol while taking Accutane?

Accutane is metabolized in the liver. Therefore, it is important to avoid eating anything that could harm the liver during treatment with Accutane or anything that could compete with Accutane for processing in the liver. Blood tests are done monthly to check the liver while using Accutane to make sure that Accutane is not harmful to the liver.

Alcohol can harm the liver. Therefore, if alcohol is taken with Accutane, the risk of liver damage is increased. Also, if alcohol and Accutane are taken together, we won’t know if evidence of liver damage that may show up on monthly blood tests is alcohol-induced or Accutane.

Alcohol can interfere with Accutane processing in the liver and has been reported to make treatment with Accutane less effective. However, other studies show that alcohol does not affect Accutane processing and effectiveness.

Patients taking very low doses of Accutane may have a lower risk of alcoholic liver damage.

At the Advanced Acne Institute, we recommend that patients using Accutane not drink alcohol.

Is Accutane Right For You?

If you’re still wondering if Accutane treatment is right for you and your lifestyle, the medical experts at The Advanced Acne Institute can help you make that decision. As only one dermatology center in Florida treatment only one acne, our specialists are equipped with the expertise and experience needed to help you successfully treat and manage acne. Contact us today to schedule an appointment to discuss with us whether Accutane should be part of your acne treatment plan.

LEAVE A REPLY

Please enter your comment!
Please enter your name here